New York, 2004

Flash Flood in New York, July 18, 2004

July 18, 2004 · NWS BTV · 1 event in 1 county or zone

Thunderstorms in Essex county resulted in torrential downpours. Campsites and vehicles were flooded at a local campground.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms in Essex county resulted in torrential downpours. Campsites and vehicles were flooded at a local campground. In addition, rocks, gravel and debris were reported washed across roads from flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 18, 9:40 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 9:40 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1040 AM EDT SUN JUL 18 2004

.SHORT TERM (REST OF TODAY)
WILL ISSUE AN UPDATE TO THE FORECAST TODAY FOR SOME MINOR
ADJUSTMENTS TO TEMPS AND WIND. CURRENT TEMPS HAVE ALREADY RISEN INTO
THE LOW TO MID 70S. COMPARISONS OF TODAYS AND YESTERDAYS LOW LEVEL
TEMPS AND THICKNESS SHOW WERE RUNNING ABOUT A DEGREE WARMER...AND
BASED ON YESTERDAYS HIGHS WILL BUMP UP MAX TEMPS IN VT EXCEPT
CHAMPLAIN VALLEY ZONES AND RUTLAND WINDSOR ZONES WHERE MAX TEMPS
ALREADY FORECAST INTO LOW 80S. WILL ALSO INCREASE TEMPS IN NRN NY
ZONES. HAVE ALSO TWEAKED WINDS TO BY MORE A SOUTHEAST FLOW ALL DAY.

CURRENT PRECIP FORECAST OF SHOWERS/THUNDERSTORMS WITH HEAVY RAIN
LOOKS OK. CAPES WILL APPROACH 1000 J/KG...AND VERY LIGHT STEERING
WINDS AND PRECIPITABLE WATER VALUES OF 1.4 INCHES OR SO COULD
COMBINE FOR HEAVY DOWNPOURS.

&&
.PREVIOUS DISCUSSION...

.SHORT TERM...(TONIGHT THROUGH TUES)...
PATTERN WL BE SLO TO CHG...SO UPCOMING WEEK OFFERS MUCH THE SAME
PIC. PESKY H/5 TROF CONTS IN THE E. WK SFC HI SRN QUE HAS RESULTED
IN CLEARING SKIES ATTM WITH PTCHY FOG RESULTING.

WATER VAPOR IMAGERY CLRLY SHOWS H/5 LO ERN OH VLY...THUS EXPC SOME
SUN THIS MRNG...BUT THEN CLDS AND MOISTURE SPRD OUR WAY FM THIS
SYS. WL WORD AS MORNING SUN WITH INCRS CLDS...CHC AFTN/EVE
SHWR/TSTM. WL INCLUDE LCLY HVY RAIN PSBL DUE TO ANY DAYTIME HEATING.
THIS WORDING SHUD BLEND WITH OFFICES TO OUR SOUTH AND WEST THRU
COLLABORATION. THEREAFTER...CHC SHWRS WL CONT TNGT WITH PTCHY FOG.

AS CSTL SYS EVOLVES...PCPN MAY BE OVERDONE FOR OUR AREA...AND
MOVES NE ALG CST...WL CONT CHC SHWRS MON INTO TUES. WL NEED TO
MONITOR RAINFALL RATES LATE TODAY AND THIS EVE AND AGAIN MON...
BASED ON RAINFALL OF PAST FEW DAYS.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
THEREAFTER...UPPER LVL RDG MOVS INTO NE WED...SO HV WORDED AS PTLY
SUNNY AND DRY. NXT SYS MOVS THRU GRTLKS THURS AND FRI...AND HV
INTRODUCED SCT SHWRS/TSTMS LATE THURSDAY THROUGH RMNDR OF PD. PCPN
SHUD NOT BE AS HVY AS PAST WEEK.

&&

.AVIATION...
LCL IFR IN PTCHY MRNG FOG...AND SCT AFTN/EVE SHWRS/TSTMS. THEN PTCHY
LATE NIGHT FOG WL FORM WITH IFR CONDS. A STORM SYS MOVG UP THE EAST
COAST WILL RESULT IN SCT SHWRS/TSTMS ACRS VT/NRN NY MONDAY WITH LCL
IFR CONDS. HIR TRRN OBSCD IN FOG AND PCPN AREAS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

HANSON

In the hours before

Special weather statement, Jul 18, 12:42 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
142 PM EDT SUN JUL 18 2004

NYZ035-VTZ009-181842-
EASTERN ESSEX-WESTERN ADDISON-
142 PM EDT SUN JUL 18 2004

AT 140 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM ACROSS WESTERN ADDISON AND EASTERN ESSEX COUNTIES... AND
THE ADJACENT PORTIONS OF LAKE CHAMPLAIN.  AREAS FROM CROWN POINT TO
CHIMNEY POINT TO WEST ADDISON WILL EXPERIENCE TORRENTIAL RAINFALL AT
THE RATE OF 1 TO 2 INCHES PER HOUR...POSSIBLE PEA SIZED HAIL... AND
GUSTY WINDS TO 45 MPH THROUGH 245 PM. MARINERS ON THE SOUTHERN
PORTIONS OF LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.

JMG

The radar

The Burlington radar (KCXX), 65 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
July 18, 2:15 PM EST to 2:45 PM EST
Where
Essex County, Ray Brook
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413916.